Oregon, 2005

Flooding in Oregon, December 28 to 31, 2005

December 28 to 31, 2005 · NWS PQR · 11 events in 8 counties and zones

A very wet series of Pacific systems moved through northwest Oregon and southwest Washington dropping copious amounts of rainfall over the area. During the period of time, between 2-3 inches of precipitation fell over the Willamette Valley, and between 4-5 inches fell over parts of the Coast and Cascade Ranges.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A very wet series of Pacific systems moved through northwest Oregon and southwest Washington dropping copious amounts of rainfall over the area. During the period of time, between 2-3 inches of precipitation fell over the Willamette Valley, and between 4-5 inches fell over parts of the Coast and Cascade Ranges. This period of heavy rainfall pushed many rivers above bankfull, and most of those above flood stage. Many roads around the area were reported closed due to high water, and road workers were busy battling several landslides. Here is a list of rivers in Oregon which flooded during the period: Pudding River at Aurora: flood stage: 22.0 feet, crest: 25.9 feet on 01/01/06; Clackamas River nr Estacada: flood stage 20.0 feet, crest: 21.9 feet on 12/31/05; Tualatin River nr Dilley: flood stage: 17.5 feet, crest: 17.6 feet on 12/29/05, crest: 17.7 feet on 12/30/05; Tualatin River at Farmington: flood stage: 32.0 feet, crest: 32.9 on 12/31/05; Willamette River at Harrisburg: flood stage: 14.0 feet, crest: 14.2 feet on 12/31/05; Willamette River blw Falls at Oregon City: flood stage: 27.0 feet, crest: 27.5 feet on 01/02/06; S Santiam River nr Jefferson: flood stage: 15.0 feet, crest: 15.9 feet on 12/31/05; Siuslaw River at Mapleton: flood stage: 18.0 feet, crest: 19.7 on 12/28/05, crest 24.0 feet on 12/30/05; Marys River nr Philomath: flood stage: 20.0 feet, crest: 20.7 feet on 12/28/05, crest: 21.2 feet on 12/30/05; Mohawk River nr Springfield: flood stage: 15.0 feet, crest: 18.0 feet on 12/31/05; Luckiamute River nr Suver: flood stage: 27.0 feet, crest: 28.0 feet on 12/29/05, crest: 29.9 feet on 12/31/05; Alsea River nr Tidewater: flood stage: 18.0 feet, crest: 21.8 feet on 12/30/05.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 27, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 27, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST TUE DEC 27 2005

.SYNOPSIS...A DEVELOPING AREA OF LOW PRESSURE OVER THE EASTERN
PACIFIC TONIGHT WILL SHIFT TO NORTHERN VANCOUVER ISLAND BY LATE WED
WITH ITS ASSOCIATED FRONTAL SYSTEM MOVING NORTH THROUGH THE FORECAST
AREA FOR POTENTIALLY STRONG WINDS ALONG THE COAST AND GUSTY WINDS
INTERIOR SECTIONS. SHOWERS WED NIGHT WILL DECREASE THU AS A WEAK
UPPER RIDGE MOVES ACROSS THE AREA. ANOTHER STRONG SYSTEM IS EXPECTED
FOR FRI...WITH STRONG WINDS POSSIBLE AGAIN ESPECIALLY NEAR THE COAST.
UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE WEEKEND.

&&

.SHORT TERM...SATELLITE WATER VAPOR AND INFRARED IMAGES SHOW A PAC
LOW DEVELOPING NEAR 45N/135W. 00Z MODELS BRING TRACK FURTHER WEST
THAN PREVIOUS RUNS...WITH THE GFS BEING THE FURTHEST WEST. NAM STILL
BRINGS THE LOW WITHIN 130W AS IT SWINGS N TOWARD VANCOUVER ISLAND
WED. WILL CONTINUE THE HIGH WIND WARNING FOR THE N AND CENTRAL OREGON
COAST BEGINNING LATER TONIGHT. IN COORDINATION WITH KSEW...WILL
CANCEL THE HIGH WIND WATCH FOR THE S WA COAST. EXPECT WILL SEE STRONG
GUSTY WINDS OVER THE INTERIOR SECTIONS...BUT WILL STAY BELOW WARNING
CRITERIA WED AS THE LOW NORTHWARD TRACK WILL BE TOO FAR WEST.

DOPPLER RADAR IS SHOWING SOME STRONG ECHOES IN THE VERY MOIST FLOW
MOVING NORTH INTO OUR AREA FROM NW CA/SW OREGON. KEUG HAS ALREADY
REPORTED 0.55 INCH IN THE LAST 4 HOURS. THIS PRECIPITATION WILL
EXTEND INTO NW OREGON TONIGHT AND WED BRINGING THE THREAT OF SOME
HEAVY RAINS WITH HIGH SNOW LEVELS...THUS WILL CONTINUE A FLOOD WATCH
FOR WED AND THU FOR PORTIONS OF THE AREA. THE AIR MASS WILL COOL
LATER WED BEHIND THE FRONT AND MAY ACTUALLY NEED A SNOW ADVISORY FOR
THE CASCADES WED AFTERNOON AND NIGHT AS SOME COOL OROGRAPHIC FLOW
DEVELOPS. ONSHORE FLOW DECREASES THU FOR DECREASING SHOWERS.

ANOTHER FRONTAL WAVE LATER THU NIGHT FOLLOWED BY ANOTHER STRONG LOW
LATE FRI SHOULD BRING RENEWED WINDS TO THE COAST...AT LEAST. THE LOW
LATE FRI COULD BE PARTICULARLY STRONG. LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE ACTIVE
WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND. ONE LOW OFFSHORE
DEPARTING TO THE NORTH ON FRIDAY NIGHT. STRONG ZONAL JET
REESTABLISHES NEAR 40N ON SAT NIGHT WHICH IS FAVORABLE FOR DEEP LOW
DEVELOPMENT. GFS IS STRONGEST WITH THIS SYSTEM AND IF CORRECT COULD
BRING ANOTHER ROUND OF HIGH WINDS TO THE COAST AND PARTS INLAND ON
SUN. HOWEVER CANADIAN AND ECMWF ARE WEAKER WITH THIS SYSTEM. IT
APPEARS THAT THE WEATHER EARLY NEXT WEEK WILL BE LESS ACTIVE AS SPLIT
FLOW DEVELOPS OVER THE EASTERN PACIFIC.

&&

.AVIATION...A WARM FRONT WILL MOVE N OVER OUR AREA EARLY TONIGHT
WITH THE ASSOCIATED COLD FRONT MOVING THROUGH OUR AREA EARLY WED.
EXPECT SOME IFR CEILINGS WITH THE WARM FRONT EARLY TONIGHT AND AGAIN
WITH THE COLD FRONT WED MORNING...ALONG WITH VERY WINDY CONDITIONS
NEAR THE COAST.

&&

.PRELIMINARY POINT POPS
AST 999877  PDX 997767  SLE +97767  EUG +97767
&&

.PQR WATCHES/WARNINGS/ADVISORIES

.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE TONIGHT AND WED.
         HIGH SURF ADVISORY CAPE SHOALWATER TO FLORENCE THROUGH THU.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH WED.
.OR......HIGH WIND WARNING N AND CENTRAL OREGON COAST LATE TONIGHT
          AND WED.
         FLOOD WATCH FOR PORTIONS NW OREGON WED AND THU.

&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 27, 6:02 AM PST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
602 AM PST TUE DEC 27 2005

PZZ250-255-270-275-281415-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
602 AM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STORM FORCE WINDS LIKELY WEDNESDAY. GALE FORCE WINDS AT TIMES
LIKELY THROUGH THE MONDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-PZZ210-WAZ021-281415-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
602 AM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WIND WATCH ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR HIGH WINDS MAY BE NEEDED THIS MORNING AND
AGAIN ON WEDNESDAY.

ORZ003>007-010-WAZ020-022-039-040-281415-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
602 AM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WIND WATCH IN EFFECT FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR HIGH WINDS MAY BE NEEDED ON WEDNESDAY.

ORZ011-WAZ019-281415-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
602 AM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SNOW ADVISORY IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF ACCUMULATING SNOW POSSIBLE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR SNOW MAY BE NEEDED TODAY.

ORZ008-009-012-013-WAZ023-281415-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
602 AM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Benton

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Benton County, Philomath
Reported by
OFFICIAL NWS OBS.
Coordinates
44.533, -123.367

Flood, Clackamas

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Clackamas County, Estacada
Reported by
OFFICIAL NWS OBS.
Coordinates
45.283, -122.333

Flood, Lane

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Lane County, Mapleton
Reported by
OFFICIAL NWS OBS.
Coordinates
44.033, -123.867

Flood, Lincoln

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Lincoln County, Tidewater
Reported by
OFFICIAL NWS OBS.
Coordinates
44.417, -123.900

Flood, Linn

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Linn County, Harrisburg
Reported by
OFFICIAL NWS OBS.
Coordinates
44.267, -123.167

Flood, Marion

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Marion County, Aurora
Reported by
OFFICIAL NWS OBS.
Coordinates
45.233, -122.767

Flood, Polk

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Polk County, Suver
Reported by
OFFICIAL NWS OBS.
Coordinates
44.750, -123.200

Flood, Washington

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Washington County, Dilley
Reported by
OFFICIAL NWS OBS.
Coordinates
45.483, -123.117

Flood, Clackamas

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Clackamas County, Oregon City
Reported by
OFFICIAL NWS OBS.
Coordinates
45.350, -122.600

Flood, Lane

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Lane County, Springfield
Reported by
OFFICIAL NWS OBS.
Coordinates
44.050, -123.000

Flood, Marion

When
December 28, 12:00 AM PST to December 31, 10:00 PM PST
Where
Marion County, Jefferson
Reported by
OFFICIAL NWS OBS.
Coordinates
44.717, -123.000

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489119, 5489120, 5489121, 5489122, 5489123, 5489124, 5489125, 5489126, 5489127, 5489128, 5489129.